Get your Health question answered in 3 easy steps

176 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

After heart attack I have been very depressed

I had a heart attack in the last few weeks and it was a life changing event..I am in my mid 30's..and after the heart attack I have been very depressed and my wife & I have been at each others throats..This a normal event after something like this?
Tue, 15 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions ,  
  User's Response
What does depression have to do with my heart attack? As many as 1 out of every 3 people who have a heart attack report feeling depressed. Women, people who have been depressed before, and people who feel alone and without social or emotional support are at a higher risk for feeling depressed after a heart attack. Being depressed can make it harder for you to recover. However, depression can be treated. What is depression? Depression is a medical illness, like diabetes or high blood pressure. The symptoms of depression can include the following: Feeling sad or crying often (depressed mood) Losing interest in daily activities that used to be fun Changes in appetite and weight Sleeping too much or having trouble sleeping Feeling agitated, cranky or sluggish Loss of energy Feeling very guilty or worthless Problems concentrating or making decisions Thoughts of death or suicide How will I know if I am depressed? People who are depressed have most or all of the above symptoms nearly every day, all day, for 2 or more weeks. One of the symptoms must be depressed mood or loss of interest in daily activities. If you have some or all of the above symptoms, see your family doctor. Your doctor will ask you questions about your symptoms, your health and your family's history of health problems. How is depression treated? Depression can be treated with medicine, counseling or both. Depression can be caused by a chemical imbalance in the brain. Medicines called antidepressants can correct this imbalance. If your doctor prescribes an antidepressant medicine for you, follow his or her advice on how to take it. These medicines can take a few weeks to start working, so be patient. Also, be sure to talk to your doctor before you stop taking any medicine or if you have any unusual symptoms. How you think about yourself and your life can also play a part in depression. Counseling can help you identify and stop negative thoughts and replace them with more logical or positive thinking. Many people who are depressed, and their families, benefit from counseling. What else can I do to help myself feel better? Many times people feel depressed because they are inactive and aren't involved in social and recreational activities. You may find that participating in a hobby or recreational activity improves your mood. Interacting more with other people or beginning an exercise program can also help you feel better. Many people who have had a heart attack benefit physically and mentally from a cardiac rehabilitation program. Talk to your doctor about what kinds of activities and exercise programs are right for you. Does treatment for depression usually work? Yes. Treatment helps between 80% and 90% of people with depression.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My husband had a heart attack on June 7th. It was one they call the widow maker. The artery was completely blocked. He survived but is having trouble breathing at times, gets very dizzy, has pain in between his shoulder blades. He was admitted for this about 3 weeks after he came home and the doctor told him it was anxiety . He is a very calm person and does not let things bother him including the heart attack he had. I want to know how long it may take before he feels better and does not have these problems. He takes his meds regularly as directed. He does great some days and other days just about can not function. He is not depressed and has not been. Please help us understand what is going on. Thank you. John & Dawn

doctor1 MD

I recently lost my father and wish to know that according to WWW.WWWW.WW an injection of tramadol should not be given to patients who are on anti depressants and sleeping tablets, but my father passed away 6 hours after recieving a tramadol injection. They said he passed due to heart failure, could this have been caused by the Tramadol

doctor1 MD

I need some advice from one in the medical field preferably. How bad is this for a family member who has recently had a heart attack. Will the hospital most likely advise him to stop - surely so. Family (including teen kids) might not be enough to convince one who is stubborn. Its tough being on the other side. I need help and advice please. Thanks....

Recent questions on Heart attack

doctor1 MD

My brother is having a heart cath tomorrow. Apparently he has had a heart attack sometime in the last ten years.

His heart rate has become uncontrollable with meds and sontinues to beat at 131. He said the doctor told him some rate (he couldn't remember) was at 25 and should be higher. Can you perhaps clarify what this may mean?

doctor1 MD

I used to be a body builder and took some steroids. I have had 2 heart attacks and a quadruple bypass, and still get very out of breath. I am overweight now with not being able to exercise! but the main problem is I think i do not produce enough testosterone, and to much estrogen as my man boobs are really large in comparison with my body. I am on lots of heart tablets, and type 2 diabetic also. Can you help?

doctor1 MD

My father had a heart attack 4 months ago in Russia and after unsuccessful angeoplasty attempt, his emergency doctor had treated him beside other things with Plaviks, Lipitor, Metoprolol-all of which he continues to take todate. Cardio-care is no longer available to him, and he is under immence muscle weakness and pain. His blood test established high levels of creatine. What is his best plan to balance between his heart medications and other health concerns? Can he stop the cholesterol drug and replace it with something else? Thank you for your help.

                                                                 

doctor1 MD

I live in a cigarette smoking building--I am very allergic to it or sensitive--my heart jumps in my chest at times, then beats up to 120 beats a minute. I'm trying to move, but it's very expensive and I dont have a job. My grandfather died of a heart attack at 78-he was a chain smoker, so not a lot of heart disease on my mom's side. I didnt know my fathers side of the family. Actually my uncle died of a massasive heart attack at 48--Im 47--that was on my mom's side.

doctor1 MD

A cat scan for the lungs revealed atherosclerosis of the great vessels , aorta and coronary arteries. Aorta and pulmonary arteries are normal in caliber. Heart and and pericardium are within normal limits. There are no significant mediastinal or...

doctor1 MD

My father is 91 and his systolic is 228. Don't know the other number. Should I worry?

doctor1 MD

Hello Doctor, I have had some wisdom tooth pain and went to doctor, he advised me to use hydrogen preoxide one week and lets try the infection go. He took xray of wisdom tooth and said all other looks good. He further said as I have never been to...